Nebraska, 2017

Winter Storm in Nebraska, December 23, 2017

December 23, 2017 · NWS CYS · 5 events in 3 counties and zones

A potent Pacific low pressure system produced moderate to heavy snow across southern portions of the Nebraska Panhandle. Gusty northwest winds of 25 to 35 mph produced areas of blowing and drifting snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent Pacific low pressure system produced moderate to heavy snow across southern portions of the Nebraska Panhandle. Gusty northwest winds of 25 to 35 mph produced areas of blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 23, 2:40 PM MST, 20 minutes earlier.

Area forecast discussion, Dec 23, 2:40 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
240 PM MST Sat Dec 23 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 240 PM MST Sat Dec 23 2017

Snowing over much of the CWA this afternoon, though holding just
north of Cheyenne. Some w-e banding noted over far se Wy into the
Panhandle and reports of around an inch or so an hour reported
from these. These bands should persist the rest of the afternoon
into the evening while slipping slowly east along with good FG
forcing. Should see a general 1-2 inches of additional snow this
evening, with locally heavier amounts possible under any more
persistent bands. Current hilites look ok and will not make any
changes at this time.  Snow should gradually wind down this
evening as the better forcing moves east out of the area with some
clearing expected later tonight. Quite cold tonight with some low
wind chills possible out west, below
-15F.

A mostly sunny day Sunday but still chilly as the cold surface
high moves southeast. Breezy to windy around the mtns as well as
falling pressures over the high plains sharpen the gradient. next
disturbance then approaches the area late in the day and should
spread some snow showers to western parts of the CWA by late
Sunday evening while the arctic front sloshes back sw over the
Panhandle.

.LONG TERM...(Monday through Saturday)
Issued at 240 PM MST Sat Dec 23 2017

Quick look at models showing another period of mainly light snows
over parts of the CWA Monday as another disturbance passes by and
the arctic front holds banked up against the higher terrain. The
upper pattern then transitions to a more wnw direction for the mid
and later part of the week which should allow for milder
temperatures across the CWA along with some windy periods as weak
impulses pass by the region. Some snow showers mainly over the
mtns Weds into Thursday otherwise mainly dry weather expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1155 AM MST Sat Dec 23 2017

Snow will continue from Scottsbluff to Alliance in zone of
stronger frontogenetic forcing near the Arctic frontal boundary
through early evening with IFR to periodically LIFR visibility
expected to prevail. As the upper system starts to swing by, the
front will move south bringing lower ceilings and visibilities
at IFR category to Cheyenne and Sidney after 21Z. Occasional snow
with visibility down to LIFR periodically will continue at
Rawlins through early evening. The front will move south into
Colorado by 03Z with low to midlevel forcing easing and
diminishing snow shower coverages by 06Z...with VFR expected all
airports after 06Z.

&&

.FIRE WEATHER...
Issued at 240 PM MST Sat Dec 23 2017

No fire weather concerns with cool to cold temperatures and periods
of snow the next few days over the districts.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST this afternoon for WYZ101-
     102.

     Winter Storm Warning until 8 PM MST this evening for WYZ106-107-
     116-117.

     Winter Weather Advisory until 8 PM MST this evening for
     WYZ103>105-108-109-111-113-115-118-119.

     Winter Storm Warning until midnight MST tonight for WYZ112-114.

     Blizzard Warning until midnight MST tonight for WYZ110.

NE...Winter Weather Advisory until 5 PM MST this afternoon for NEZ002-
     003-095-096.

     Winter Weather Advisory until 8 PM MST this evening for
     NEZ019>021-054-055.

&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...JG
FIRE WEATHER...RE
Hazardous weather outlook, Dec 23, 2:51 AM MST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
251 AM MST Sat Dec 23 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-241000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
251 AM MST Sat Dec 23 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Blizzard Warning is in effect for Arlington and Elk Mountain
until midnight Saturday night.

A Winter Storm Warning is in effect for the Snowy and Sierra Madre
Ranges until midnight Saturday night.

A Winter Storm Warning is in effect for Platte County and the
southern Laramie Range and foothills between Laramie and Cheyenne
including the I-80 Summit from 8 am this morning until 8 pm this
evening.

Winter Weather Advisories are in effect for Converse and Niobrara
Counties and the northern Nebraska Panhandle until 5 pm today.

Winter Weather Advisories are in effect for the lower elevations
west of Interstate 25 until 8 pm this evening.

Winter Weather Advisories are in effect from 8 am today to 8 pm
tonight for much of lower elevations of far southeast Wyoming and
the southern Nebraska panhandle.

Widespread snow, moderate to heavy at times, will occur today into
this evening. Snowfall will total over one foot over the Snowy and
Sierra Madre Ranges, with 6 to 12 inches over the northern Laramie
Range, Bordeaux and southern Platte and Goshen counties.
Elsewhere, expect 2 to 5 inches of snow. Areas of blowing snow and
blizzard conditions will occur near Arlington and Elk Mountain
with near zero visibilities at times today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Dec 23, 1:13 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
113 PM MST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     SNOW             LANCE CREEK             43.02N 104.64W
12/23/2017  E4.0 INCH        NIOBRARA           WY   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

&&

GCLAYCOM
Local storm report, Dec 23, 1:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
125 PM MST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     SNOW             TORRINGTON              42.07N 104.18W
12/23/2017  E5.0 INCH        GOSHEN             WY   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

&&

GCLAYCOM
Local storm report, Dec 23, 1:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 PM MST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HEAVY SNOW       11 SW WHEATLAND         41.94N 105.11W
12/23/2017  E6.0 INCH        PLATTE             WY   PUBLIC

            REPORT RECEIVED VIA FACEBOOK. REPORT WAS 5-6 INCHES.

&&

GCLAYCOM
Local storm report, Dec 23, 2:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
203 PM MST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     BLIZZARD         ARLINGTON               41.59N 106.21W
12/23/2017                   CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. VISIBILITY UNDER 1/4 MILE WITH WIND
            GUSTS TO 42 MPH.

0145 PM     BLIZZARD         5 NW ARLINGTON          41.64N 106.29W
12/23/2017                   CARBON             WY   DEPT OF HIGHWAYS

            WAGONHOUND WYDOT SITE. VISIBILITY UNDER 1/4 MILE WITH
            SNOW AND WIND GUSTS TO 46 MPH.

0150 PM     BLIZZARD         3 NW ARLINGTON          41.62N 106.24W
12/23/2017                   CARBON             WY   DEPT OF HIGHWAYS

            FOOTE CREEK WYDOT SITE. VISIBILITY 1/4 MILE WITH WIND
            GUSTS TO 40 MPH.

&&

GCLAYCOM
Local storm report, Dec 23, 2:13 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
213 PM MST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     SNOW             LUSK                    42.76N 104.45W
12/23/2017  E2.0 INCH        NIOBRARA           WY   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0211 PM     SNOW             25 NNE CHEYENNE         41.48N 104.61W
12/23/2017  E2.0 INCH        LARAMIE            WY   PUBLIC

            REPORT RECEIVED VIA FACEBOOK. 2 INCHES OF NEW SNOW AND
            STILL SNOWING HARD.

&&

GCLAYCOM
Local storm report, Dec 23, 2:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
232 PM MST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     SNOW             BUFORD                  41.11N 105.30W
12/23/2017  E0.0 INCH        ALBANY             WY   DEPT OF HIGHWAYS

            INTERSTATE 80 EASTBOUND CLOSED OVER THE SUMMIT DUE TO
            ACCIDENTS. ESTIMATED OPENING TIME 4-6 HOURS.

0229 PM     SNOW             DOUGLAS                 42.76N 105.39W
12/23/2017  E3.5 INCH        CONVERSE           WY   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Scotts Bluff

When
December 23, 3:00 PM MST to 11:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
Broadcast Media
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Seven inches of snow was observed at Scottsbluff.

Winter Storm, Scotts Bluff

When
December 23, 3:00 PM MST to 11:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
Trained Spotter
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Seven inches of snow was observed at Melbeta.

Winter Storm, Cheyenne

When
December 23, 3:00 PM MST to 11:00 PM MST
Where
Cheyenne forecast zone
Reported by
Public
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Ten inches of snow was observed at Sidney.

Winter Storm, Cheyenne

When
December 23, 3:00 PM MST to 11:00 PM MST
Where
Cheyenne forecast zone
Reported by
Public
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Seven to nine inches of snow was observed at Potter.

Winter Storm, South Sioux

When
December 23, 3:00 PM MST to 11:00 PM MST
Where
South Sioux forecast zone
Reported by
Law Enforcement
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Six inches of snow was observed at Agate.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732460, 732461, 732463, 732465, 732466.